Texas, 2016

Hail in Texas, April 20, 2016

April 20, 2016 · NWS AMA · 6 events in 5 counties and zones

Thunderstorms formed across the southern portion of the Texas Panhandle during the early afternoon and brought hail up to half dollar size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms formed across the southern portion of the Texas Panhandle during the early afternoon and brought hail up to half dollar size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 20, 5:22 PM CST, 3 minutes earlier.

Area forecast discussion, Apr 20, 5:22 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
622 PM CDT WED APR 20 2016

.AVIATION...
00Z ISSUANCE...CURRENTLY VFR AT ALL SITES. KAMA SHOULD BE SEEING RAIN
AND VICINITY SHOWERS IN THE NEXT HOUR PASS THROUGH. KDHT WILL SEE
LIGHT RAIN CHANCES OVER THE NEXT COUPLE HOURS. KGUY SHOULD BE DONE
WITH RAIN FOR THE NIGHT. WINDS DO NOT APPEAR TO BE TOO ERRATIC WITHIN
THESE STORMS. WINDS WILL BE SWINGING TO THE NORTH AND SKIES WILL
CLEAR OUT BEHIND THE STORMS. KAMA HAS A DECENT CHANCE TO SEE SOME FOG
DEVELOPMENT FROM 08Z TO 16Z. FOR NOW HAVE GONE WITH 5SM BUT COULD SEE
VSBY DROP BELOW THAT.

BEAT

&&

.PREV DISCUSSION... /ISSUED 334 PM CDT WED APR 20 2016/

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

THE MESOSCALE UPDATE ISSUED EARLIER TODAY (AND SEEN AT THE BOTTOM OF
THIS DISCUSSION) STILL HOLDS FOR THIS AFTERNOON/EVENING.

AFTER THE STORMS CLEAR LATE THIS EVENING, WE COULD SEE A BIT OF FOG
DEVELOP IN SATURATED UPSLOPE FLOW IN THE SE TX PANHANDLE, LIKELY MOST
PREVALENT IN PLACES THAT IT RAINS THIS EVENING. ANY PATCHY FOG SHOULD
CLEAR SHORTLY AFTER DAYBREAK THURSDAY. THURSDAY AND FRIDAY WILL BE
BEAUTIFUL DAYS WITH CLEAR SKIES, RELATIVELY LIGHT WINDS AND PLEASANT
TEMPERATURES MAINLY IN THE 70S.

SIMPSON/LORENZEN

LONG TERM...SATURDAY THROUGH TUESDAY NIGHT...

AN UPPER LOW WILL BE MOVING ACROSS THE GREAT BASIN TO START THE
FORECAST PERIOD WITH SOME DIFFERENCES WITH EITHER A WEAK SHORT WAVE
OR CLOSED LOW DOWN IN MEXICO LINKING UP WITH THE SYSTEM. MODEL
GUIDANCE IS SHOWING DISCREPANCIES ABOUT HOW THE NORTHERN UPPER LOW
WILL PHASE WITH THE SYSTEM IN MEXICO...WITH THE ECMWF SHOWING THE
BEST POTENTIAL FOR PRECIPITATION CHANCES WHILE THE GFS KEEPS THE
SOUTHERN LOW FURTHER SOUTH. A LEE SIDE TROUGH MAY SET UP ALONG THE
LEE OF THE ROCKIES AND MTNS OF EASTERN NEW MEXICO REGARDLESS OF
REPRESENTATION AND POSITIONING OF THE PHASING SYSTEMS...WHICH WOULD
AID IN RETURN SOUTHERLY MOISTURE FLOW INTO OUR REGION. HAVE OPTED TO
REINTRODUCE A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY NIGHT GIVEN
FORECAST SKEW- T PROFILES SHOWING INSTABILITY...ALBEIT
ELEVATED...AROUND 500 TO 750 J/KG.

UNCERTAINTIES IN THE EXTENDED FORECAST CONTINUE LATE SUNDAY THROUGH
TUESDAY NIGHT.  ANOTHER STRONG UPPER LOW WILL MOVE ACROSS THE GREAT
BASIN OF THE WESTERN UNITED STATES...WITH THE ECMWF SHOWING A TRACK
THAT WILL TAKE THIS SYSTEM FURTHER SOUTH THAN THE GFS OR THE DGEX.
THE PROXIMITY OF THIS UPPER LOW IS KEY IN ORDER TO ASCERTAIN OUR
PRECIPITATION CHANCES...BUT A DRY SLOT IS REPRESENTED IN ALL
GUIDANCE ACROSS THE SOUTHWESTERN TWO-THIRDS OF THE CWA THROUGH
TUESDAY NIGHT. WILL CONTINUE WITH PRIOR FORECAST OF SLIGHT CHANCE
POPS IN THE NORTHERN AND NORTHEASTERN PANHANDLES WITH THE REST OF
THE CWA REMAINING DRY.  HIGH TEMPERATURES THROUGH THE FORECAST
PERIOD WILL BE IN THE MID 70S TO LOWER 80S...WHICH IS ABOUT 5 TO 10
DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR.

BIEDA

PREV DISCUSSION... /ISSUED 1139 AM CDT WED APR 20 2016/

MESOSCALE UPDATE...
..SOME SEVERE WEATHER POSSIBLE TODAY IN MAINLY THE SOUTH CENTRAL
AND SOUTHEAST TX PANHANDLE...

* SYNOPTIC OVERVIEW: WE'LL SEE ONE LAST GASP SHRTWV TROUGH THIS
  AFTERNOON FROM THE NOW POSITIVELY TILTED UPR LOW THAT HAS CAUSED
  WEATHER EXCITEMENT AROUND THE AREA THE PAST 5 DAYS. WATER VAPOR
  ANALYSIS PLACES THE UPR LOW NEAR NORTH PLATTE, NE THIS MORNING WITH
  THE LOW EXPECTED TO LIFT TO NEAR OMAHA TONIGHT. THE NW FLOW SHRTWV
  WILL BEGIN TO IMPACT THE AREA EARLY THIS AFTERNOON, QUICKLY
  CROSSING THE CWA THIS EVENING. ASCENT FROM THE TROUGH AND ASSOC
  JET STREAK WILL BE ENOUGH TO SPAWN SCATTERED SHOWERS AND
  THUNDERSTORMS THIS AFTERNOON/EVENING.

* MESOSCALE: SHEAR PROFILES WILL BE FAVORABLE FOR ORGANIZED
  CONVECTION THOUGH SOMEWHAT WEAK INSTABILITY (IE MLCAPE VALUES OF
  MAYBE 300-600 J/KG) SHOULD KEEP THIS FROM BEING A BARN BURNER OF A
  DAY. NAM MLCAPE PROGS OF 750-1000 J/KG THIS AFTERNOON JUST EAST OF
  KAMA SEEM TO BE OVERDONE AS THE NAM HAS OVER-ANALYZED THE AMOUNT
  OF LOW-LVL MOISTURE DOWNSTATE SO FAR THIS MORNING. DO THINK THAT
  THE HIGHER SIDE OF RAP/HRRR VALUES OF AROUND 500 J/KG MLCAPE COULD
  BE REALIZED THOUGH GIVEN THE RAPID REDUCTION OF LOW CLOUD COVER
  SEEN IN LATEST GOES SUPER RAPID SCAN VIS SAT OBSERVATIONS.

* THREATS: THE CAPE DISTRIBUTION LOOKS TO MOST FAVOR ISOLATED
  DOWNBURST WINDS THIS AFTERNOON GIVEN A SOMEWHAT DEEP/DRY SUBCLOUD
  LAYER. WITH THE PROPENSITY FOR THE STRONGEST UPDRAFTS TO WANT TO
  ORGANIZE GIVEN THE FAVORABLE SHEAR PROFILE, SVR HAIL TO THE SIZE OF
  GOLF BALLS CANNOT BE RULED OUT IN STORMS THAT TAKE ON SUPERCELLULAR
  CHARACTERISTICS. THE TORNADO WINDOW LOOKS SMALL BOTH SPATIALLY AND
  TEMPORALLY BUT MAY BRIEFLY EXIST FOR AN HOUR EITHER SIDE OF SUNSET
  FOR A WEAK ISOLATED TORNADO SOMEWHERE IN THE SE PART OF THE TX
  PANHANDLE. THE RAPID NW TO SE STORM MOTIONS SHOULD PRECLUDE MUCH OF
  A FLOOD THREAT TODAY.

* TIMING & LOCATION: THE BEST CHANCES FOR SEVERE WEATHER THIS
  AFTERNOON WILL BE IN THE SOUTH CENTRAL AND SOUTH TX PANHANDLE,
  THOUGH ISOLATED STRONG TO SEVERE WIND GUSTS COULD OCCUR AS FAR
  NORTH AS DUMAS OR BORGER. AMARILLO WILL BE ON THE WESTERN EDGE OF
  THE THREAT, BUT A STRONG OR SEVERE STORM CANNOT BE RULED OUT FOR
  THE CITY. TIMING-WISE, THE BEST WINDOW WILL PROBABLY BE FROM AROUND
  5PM-10PM.

SIMPSON/LORENZEN

PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                45  73  46  78  52 /  50   0   0   0   0
BEAVER OK                  44  74  44  80  54 /  20   0   0   0   0
BOISE CITY OK              38  71  43  78  52 /  20   0   0   5   0
BORGER TX                  45  76  49  80  55 /  60   0   0   0   0
BOYS RANCH TX              43  75  45  80  54 /  40   0   0   0   5
CANYON TX                  43  74  46  79  52 /  40   0   0   0   0
CLARENDON TX               47  74  48  78  53 /  70   5   0   0   0
DALHART TX                 42  73  43  79  51 /  40   0   0   5   5
GUYMON OK                  43  74  44  79  53 /  30   0   0   0   0
HEREFORD TX                44  74  46  79  51 /  30   0   0   0   0
LIPSCOMB TX                46  74  45  79  55 /  30   0   0   0   0
PAMPA TX                   44  72  46  77  53 /  70   0   0   0   0
SHAMROCK TX                48  75  47  79  53 /  70   5   0   0   0
WELLINGTON TX              48  76  49  80  53 /  70   5   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

16/14
Hazardous weather outlook, Apr 20, 2:19 PM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
319 PM CDT WED APR 20 2016

OKZ001>003-TXZ001>020-211200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
319 PM CDT WED APR 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON THROUGH THIS
EVENING. A FEW STORMS MAY BE STRONG TO SEVERE...WITH THE BEST CHANCES
FOR SEVERE STORMS IN THE SOUTH CENTRAL AND SOUTHEAST TEXAS PANHANDLE.
WIND GUSTS TO 70 MPH AND HAIL TO THE SIZE OF GOLF BALLS WILL BE
POSSIBLE IN THE STRONGEST STORMS.

PATCHY FOG IS POSSIBLE IN THE SOUTHEAST TEXAS PANHANDLE THURSDAY
MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON SUNDAY MAINLY
ACROSS THE WESTERN PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD BE READY FOR POSSIBLE
ACTIVATION THIS AFTERNOON THROUGH TONIGHT ACROSS MAINLY THE SOUTHERN
HALF OF THE TEXAS PANHANDLE.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
POSSIBLE ELEVATED FIRE WEATHER CONDITIONS ON SUNDAY ACROSS THE
WESTERN PANHANDLES.

In the hours before

Special weather statement, Apr 20, 5:01 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
601 PM CDT WED APR 20 2016

TXZ011-202345-
OLDHAM TX-
601 PM CDT WED APR 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OLDHAM COUNTY UNTIL 645
PM CDT...

AT 600 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NARA VISA...MOVING SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL  BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WESTERN OLDHAM
COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3562 10304 3562 10297 3546 10262 3520 10292
      3533 10304
TIME...MOT...LOC 2300Z 304DEG 24KT 3559 10312

BIEDA
Special weather statement, Apr 20, 5:12 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
612 PM CDT WED APR 20 2016

TXZ016-210000-
DEAF SMITH TX-
612 PM CDT WED APR 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DEAF SMITH COUNTY UNTIL
700 PM CDT...

AT 612 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHWEST OF BOOTLEG...OR 25 MILES NORTHWEST OF FRIONA...MOVING
EAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL  BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HEREFORD AND BOOTLEG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3475 10271 3486 10304 3498 10302 3502 10300
      3507 10297 3496 10231 3475 10240
TIME...MOT...LOC 2312Z 288DEG 32KT 3495 10296

BIEDA
Special weather statement, Apr 20, 5:16 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
616 PM CDT WED APR 20 2016

TXZ014-019-020-210000-
GRAY TX-DONLEY TX-COLLINGSWORTH TX-
616 PM CDT WED APR 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLLINGSWORTH...
SOUTHEASTERN GRAY AND NORTHEASTERN DONLEY COUNTIES UNTIL 700 PM
CDT...

AT 616 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LAKE MCCLELLAN...OR 18 MILES NORTH OF CLARENDON...MOVING EAST AT 20
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL  BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MCLEAN...ALANREED AND LAKE MCCLELLAN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3515 10097 3531 10089 3523 10054 3518 10054
      3518 10045 3496 10057
TIME...MOT...LOC 2316Z 292DEG 17KT 3521 10085

BIEDA

The radar

The Amarillo radar (KAMA), 81 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Gray

When
April 20, 5:25 PM CST
Where
Gray County, 5.78 mi WSW of Alanreed
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.180, -100.820

Penny to quarter size hail was reported 5 miles west-southwest of Alanreed. The hail covered Interstate 40.

Hail, Donley

When
April 20, 5:50 PM CST
Where
Donley County, 16.38 mi NNE of Hedley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.100, -100.600

Nickel size hail was reported 9 miles south of McLean. The hail accumulated on the ground to a depth of up to 3 inches.

Hail, Oldham

When
April 20, 6:04 PM CST
Where
Oldham County, 5.78 mi NNE of Adrian
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
35.350, -102.650

Half dollar size hail was reported 5 miles north-northeast of Adrian. Accumulation of hail was reported.

Hail, Potter

When
April 20, 6:28 PM CST
Where
Potter County, 8.31 mi NE of Bushland
Measured
0.75 in hail
Reported by
Public
Coordinates
35.260, -101.960

Penny size hail was reported near Bishop Hills.

Hail, Oldham

When
April 20, 6:34 PM CST
Where
Oldham County, 0.89 mi SW of Vega
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.240, -102.440

Dime size hail was reported one mile southwest of Vega.

Hail, Carson

When
April 20, 6:45 PM CST
Where
Carson County, 3.63 mi NNE of Conway
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.250, -101.360

Quarter size hail was reported 3 miles northwest of Conway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635005, 635006, 635008, 635009, 635011, 635010.